Study Shows 11% of Children Experience Adverse Drug Reactions While Hospitalized

A new study by the Child Health Corporation of America (CHCA) shows that over 11 percent of children experience adverse drug reactions while hospitalized – a much higher number than originally thought. Parents, such as Dennis Quaid, know all too well what adverse drug reactions in children do to a family.

Details of the study

The study reviewed 960 randomly selected charts from 12 children’s hospitals. The review revealed that:

  • 11.1 % per 100 patients had an adverse drug event
  • 22 % of those adverse drug events were preventable
  • 17.8 % could have been identified earlier
  • 16.8 % could have been mitigated more effectively

It concluded that “adverse drug event rates in hospitalized children are substantially higher than previously described.” However, industry analysts say that the numbers reported by the CHCA study may be even higher as the study did not analyze data from traditional (non-children’s) hospitals where most children receive routine treatments.

Details of the study will be published in the upcoming issue of Pediatrics, the Official Journal of the American Academy of Pediatrics and is available online at http://pediatrics.aappublications.org/cgi/content/full/121/4/e927.

In the spotlight

The issue of adverse drug reactions in children is in the spotlight partially due to what happened with Dennis Quaid and Kimberly Buffington’s newborn twins. While at Cedars-Sinai Medical Center in Los Angeles California, the twins were accidentally given an overdose of heparin – which has been recalled by several companies, is being investigated by the U.S. Food and Drug Administration and has been linked to 62 deaths.

Although Quaid’s twins recovered, having a celebrity come forth has raised consciousness of the issue. Unfortunately, other children haven’t fared as well. Three premature babies died last year at an Indiana hospital after receiving adult doses of heparin instead of doses meant for children. The hospital claims that a pharmacy technician simply stocked adult doses of heparin where children’s doses are normally stocked.

Trigger tool created

The CHCA has created a triggering tool to help combat the problem. According to its website, www.chca.com, triggers, or clues, are effective methods to detect and prevent adverse events such as receiving the wrong, or too much medication, from harming pediatric patients. The tool kit is available on their website.

If your child had an adverse drug reaction while hospitalized, contact an attorney to discuss your situation. We may be able to help. Consultations are free, without obligation and strictly confidential. To contact a qualified attorney whose practice focuses in this area of law, please click here.

Back To Library Index